Jump to content

MedicalNemesis: Suspicious of propranolol


MedicalNemesis

Recommended Posts

Hi all, I am searching for information/experiences relating to propanolol and weaning off of it. I have a diagnosis of chronic/intractable miraine and propanolol is a first line treatment even though it's off labeI. 'm currently a year into a regular Botox regimen and my head has been a lot better. So at my last neurologist appointment I decided to try to wean off of propanolol since it is notorious for weight gain and fatigue and I struggle with both. Of course the doctor's taper was pretty rapid- basically a 50% reduction every week then jumping off at 20 mg BID (I was at 80mg BID for a year.) I was doing great until I got down to 20 mg BID. Suddenly, I was hit with a ton of physical anxiety, insomnia, racing heart and a deep sense of depression all at once. I started sleeping 2-3 hours a night. After a week of this I reluctantly went back up to 40mg BID 4 days ago and now I feel completely normal again.

 I'm fully aware of the problems with rapid tapering ADs and other psych drugs but I didn't realize a beta blocker could be problematic to wean off of. I'd really love to get some more info on propanolol (beyond the basic info on drugs.com) Especially in terms of psychological side effects, sleep, and of course taperin it. Has anyone else had difficulty weaning off- both physically and mentally? I read some of the thread about tapering Beta blockers and it says they require a 10% rate like psych drugs.Why is this? 

 

PS I had a p-drug history relating to pregnancy and post partum. It was all a big mess and I am not able to tolerate most psychoactive drugs, which I learned the hard way. My zoloft withdrawal story came to a close a few years ago and I've completely moved on and made a full recovery. My goal is to be able to quit the propanolol and later the gabapentin and just rely on Botox. I've had migaines for years, they went chronic in 2016.

Link to comment
  • Altostrata changed the title to MedicalNemesis Suspicious of propanolol
  • Administrator

Welcome, MedicalNemesis.

 

It's very well known that beta blockers require tapering to avoid the very rebound symptoms you experienced. See https://www.drugs.com/pro/propranolol.html

for adverse effects.

 

You may wish to use your Google skills or search PubMed.gov for papers such as http://circ.ahajournals.org/content/circulationaha/59/6/1158.full.pdf

or https://www.ncbi.nlm.nih.gov/pubmed/6278914

 

Since you've found that tapering schedule doesn't work for you, clearly you need to taper more gradually.

 

As most of the people here taking propranolol with psychiatric drugs, we advise very conservative tapering to avoid destabilizing the nervous system -- this is what causes withdrawal symptoms.

 

Your nervous system was already sensitized by your prior drug history with adverse effects. If I were you, I'd assume this has been revived by the propranolol mishap and taper slower, rather than faster. At 80mg per day, you may wish to decrease by 10mg (5mg off each daily dose) and see how it affects you. If you get a bad reaction, that would be too much.

 

Please let us know how you're doing. We'd also like to see the story of your journey off p-drugs and Zoloft in our Success Stories forum.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • Altostrata changed the title to MedicalNemesis Suspicious of propranolol

Thank you Alto for the articles! I read them and it was great to see some clinical evidence for propanolol WD. I suspect that my neurologist is just like all the p-docs who don't event WD is a thing. I have been on 40mg BID for about a week now and I feel completely back to how I was before I started tapering. So I was able to eliminate 1/3 of my total dose (40mg) before experiencing symptoms. This experience has made me want to get off the propanolol even more now. It's intensely uncomfortable to know the only reason I'm feeling better is because I'm maintaining my current dose.I'm not angry about going on it in the first place. When my migraines were at their worst (daily chronic/intractable) I was more than willing to try anything and everything. Chronic pain is a beast and will make you do things you never thought you would try. Thankfully the Botox has been a lifesaver. Some people report side effects from Botox but I have been lucky in that I tolerate it very well.

 

Moving forward- I would like to resume the taper but MUCH more conservatively. Right now I get 40mg pills, so it's kind of hard to taper smaller amounts unless I get a scale or perhaps get smaller increments (ie 10mg pills) Because I have to work and care for my 2 year old, it's imperative tht I remain functional if possible. I'm now wondering how long I should wait to start up again with the taper.I want to give myself enough time to stabilize. I tapered most of December and have only been holding for a week. Any ideas on how long would be an appropriate hold?

And yes I will bop over to the success stories soon!

Link to comment
  • ChessieCat changed the title to MedicalNemesis: Suspicious of propranolol

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy